Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Wichita, KS

March 15, 201826 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 15, 2018, 2:32 AM CDT for 26 counties in Kansas. It took effect at Mar 15, 2018, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 2:32 AM CDT (07:32 UTC)
In effect from
Mar 15, 2018, 1:00 PM CDT
Expired
Mar 15, 2018, 8:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3160 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS83 KICT 150732
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
232 AM CDT Thu Mar 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152245-
/O.NEW.KICT.FW.W.0012.180315T1800Z-180316T0100Z/
/O.NEW.KICT.FW.A.0009.180316T1700Z-180317T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
232 AM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...052...
053...067...068...069...070...071...072...082...083...091...092...
093...094...095...096...098...099 AND 100...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051...052...053...067...
068...069...070...071...072...082...083...091...092...093...094...
095...096...098...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening. A Fire Weather
Watch has also been issued. This Fire Weather Watch for extreme
grassland fire danger is in effect from Friday afternoon through
Friday evening.

* Extreme Grassland Fire Danger...Is expected for this afternoon.
  Extreme to catastrophic fire danger levels are likely to occur 
  on Friday afternoon. 

* Winds...South 20 to 30 mph with gusts up to 40 mph for this
  afternoon. On Friday the winds will switch to west and
  northwest, and become even stronger than today. 

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended for today or Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

Jakub
2 follow-up statements
836 
WWUS83 KICT 152027
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
327 PM CDT Thu Mar 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161130-
/O.UPG.KICT.FW.A.0009.180316T1700Z-180317T0100Z/
/O.NEW.KICT.FW.W.0013.180316T1700Z-180317T0100Z/
/O.CON.KICT.FW.W.0012.000000T0000Z-180316T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
327 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...069...
070...071...072...082...083...091...092...093...094...095...096...
098...099 AND 100...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...070...
071...072...082...083...091...092...093...094...095...096...098...
099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 8 PM CDT Friday. A red Flag warning also remains in 
effect until 8pm this evening.  

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
264 
WWUS83 KICT 160050
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
750 PM CDT Thu Mar 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161600-
/O.EXP.KICT.FW.W.0012.000000T0000Z-180316T0100Z/
/O.CON.KICT.FW.W.0013.180316T1700Z-180317T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
750 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048...049...050...051...052...053...067...068...
069...070...071...072...082...083...091...092...093...094...095...
096...098...099 AND 100...
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...070...
071...072...082...083...091...092...093...094...095...096...098...
099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West/Southwest 25 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Vaughan

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:36 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 14, 11:36 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1136 PM CDT Wed Mar 14 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Wed Mar 14 2018

Tonight:
Winds will diminish slightly a sunset, but remain at least
5-10kts overnight. This in concert with slight increase in low
level moisture should result in warmer lows.

Thursday-Thursday night:
Fire weather will be the main threat this period. Gusty south
winds and warmer temperatures are expected. Highs near 80 are
anticipated in Russell and Barton counties, with upper 70s over
much of the area. If full potential is realized temperatures could
range from 80-85 over western half of the area. Strong winds will
persist Thursday night, so lows will be quite mild too. Warm
front and moisture return in concert with good upper diffluence
will lead to a chance of rain showers and a few thunderstorms late
Thursday night over the Flint Hills and Southeast KS.

Friday:
Latest model runs show surface low tracking a bit further north
than models did yesterday, which leads to increasing likelihood
that dry slot will traverse the area. This will lead to higher
winds, higher temperatures and lower dewpoints. The dewpoint
forecast was lowered, but very likely not far enough. High
probability this will be the highest fire danger risk of this
week.

Saturday:
Drier air will continue to filter into the area as ridge moves
across area. Given sunshine, temperatures should rebound into the
60s.

.LONG TERM...(Sunday through Wednesday)
Issued at 322 PM CDT Wed Mar 14 2018

Shortwave moves through early in the period, but with some timing
differences as ECMWF is a fair amount faster than the GFS. Either
way, a surface low, dry slot and then cold front will move
through Sunday afternoon/evening. this leads to some differences
in temperatures and precipitation chances. Suspect precipitation
chances are overdone as has been the tendency, especially in south
central KS where dry slot is most likely to affect that area.
Surface ridge will move across the area to start the work week.
-Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1131 PM CDT Wed Mar 14 2018

Aviation concern will be wind shear tonight and again Thu night.

Surface high continues to slide southeast across the Gulf coast
with lee trough deepening. This has resulted in strong pressure
gradient across the area and will maintain through Thu. Even
though surface winds decreased after sunset, winds just off of the
surface remain strong, with 45-50kts at 2,000ft. Therefore, ran
with wind shear at all TAF sites overnight. The same can also be
expected for Thu night. South winds will again get cranking after
sunrise with sustain speeds along and west of I-135 in the 20-25kt
range with higher gusts. Confidence is high that vfr conditions
will remain in place through this TAF period.

&&

.FIRE WEATHER...
Issued at 322 PM CDT Wed Mar 14 2018

Elevated fire danger will occur Thursday and Friday. Current
forecast is just shy of red flag criteria in central KS on
Thursday. Combo of much stronger winds, and drier air on Friday
will easily result in extreme GFDI, and potential catastrophic
category for much of the area. Fair chance that overnight shift
will hoist a fire weather watch for Friday. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  76  55  74 /   0  10  20   0
Hutchinson      43  78  55  72 /   0  10  20  10
Newton          43  76  55  72 /   0  10  30  10
ElDorado        43  75  55  74 /   0  10  30   0
Winfield-KWLD   44  75  57  75 /   0  10  20   0
Russell         44  82  53  66 /   0  10  20  10
Great Bend      45  82  53  67 /   0  10  10  10
Salina          43  77  52  69 /   0  10  30  10
McPherson       43  77  54  71 /   0  10  20  10
Coffeyville     42  75  57  77 /   0  10  50  10
Chanute         42  73  54  72 /   0  10  60  20
Iola            42  73  54  72 /   0  10  60  20
Parsons-KPPF    42  74  56  74 /   0  10  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...RBL
FIRE WEATHER...PJH
Hazardous weather outlook, Mar 14, 7:02 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
702 PM CDT Wed Mar 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
702 PM CDT Wed Mar 14 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high grassland fire danger is likely across the entire area on
Thursday. Extreme to catastrophic grassland fire danger is forecast
on Friday afternoon and early evening. Once again outdoor burning
should be avoided.

There are small chances of storms Thursday night over mainly
southeast Kansas. Thunderstorms will be possible again for southeast
and central Kansas Sunday night. Severe weather is not expected with
any of this activity.

Very high grassland fire danger is also forecast for most locations
on Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:32 AM CDTFire Weather WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more13 hr
Mar 15, 3:27 PM CDTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more29 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.